Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 4, NWS Milwaukee, WI

March 21, 2007Dodge County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Mar 21, 2007, 7:05 PM CDT for Dodge County, Wisconsin. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2007, 7:05 PM CDT (00:05 UTC)
Expired
Mar 21, 2007, 7:45 PM CDT
In force
40 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Dodge County, WI

The radar

The Milwaukee radar (KMKX), 40 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 7:06 PM CDTHAIL 14 S Clyman, WIMEASURED 1.00 INCH DIAMETER HAIL 4 MILES SOUTH OF CLYMAN.
Mar 21, 7:10 PM CDTHAIL 0.754 S Clyman, WIMEASURED 3/4 INCH DIAMETER HAIL 4 MILES SOUTH OF CLYMAN.
Mar 21, 7:22 PM CDTHAIL 0.753 Se Hustisford, WIMEASURED 3/4 INCH DIAMETER HAIL 3 MILES SOUTHEAST OF HUSTISFORD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2007-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2007-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-395 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 220005
SVRMKX
WIC027-220045-
/O.NEW.KMKX.SV.W.0004.070322T0005Z-070322T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
705 PM CDT WED MAR 21 2007

THE NATIONAL WEATHER SERVICE NEAR SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DODGE COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 745 PM CDT

* AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 19 MILES SOUTHWEST OF HUSTISFORD...OR ABOUT NEAR
  WATERLOO...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUSTISFORD BY 725 PM CDT...
  IRON RIDGE BY 735 PM CDT...

LAT...LON 4328 8895 4354 8840 4354 8840 4338 8841
      4337 8843 4323 8842 4321 8849 4321 8892
      4322 8893 4327 8896

$$

REM
2 follow-up statements
000 
WWUS53 KMKX 220029
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
728 PM CDT WED MAR 21 2007

WIC027-220045-
/O.CON.KMKX.SV.W.0004.000000T0000Z-070322T0045Z/
DODGE-
728 PM CDT WED MAR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN DODGE COUNTY...

AT 719 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
LOCATED NEAR CLYMAN...OR ABOUT 6 MILES NORTH OF WATERTOWN...MOVING
NORTHEAST AT 35 MPH.

AT 728 PM CDT A TRAINED SPOTTER REPORTED PENNY SIZED HAIL NEAR 
HUSTISFORD.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOODLAND AND RUBICON BY 735 PM CDT...
  IRON RIDGE BY 740 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4328 8895 4354 8840 4354 8840 4338 8841
      4337 8843 4323 8842 4321 8849 4321 8892
      4322 8893 4327 8896

$$

REM
000 
WWUS53 KMKX 220046
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
745 PM CDT WED MAR 21 2007

WIC027-220053-
/O.EXP.KMKX.SV.W.0004.000000T0000Z-070322T0045Z/
DODGE-
745 PM CDT WED MAR 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DODGE COUNTY EXPIRED
AT 745 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE THUNDERSTORM 
THAT PRODUCED THE LARGE HAIL HAD WEAKENED AND IS MOVING EAST OUT OF 
THE COUNTY. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE 
ALLOWED TO EXPIRE.

SCATTERED THUNDERSTORMS WILL BE AFFECTING SOUTHEAST WISCONSIN 
THROUGH 10 PM...CAPABLE OF PRODUCING 1/2 INCH HAIL...HEAVY DOWNPOURS 
OF RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

LAT...LON 4328 8895 4354 8840 4354 8840 4338 8841
      4337 8843 4323 8842 4321 8849 4321 8892
      4322 8893 4327 8896

$$

REM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:25 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Mar 21, 3:25 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
325 PM CDT WED MAR 21 2007

.DISCUSSION...SHORT TERM EMPHASIS ON PRECIPITATION EXPECTED FIRST 12
HOURS WITH FOCUS SHIFTING TO THREAT OF PRECIPITATION LATER IN
PERIOD.  SECOND WEAKER SHORT WAVE TROUGH PRODUCING MORE VIGOROUS
CONVECTION ACROSS SOUTHERN WISCONSIN AND NORTHERN ILLINOIS ATTM.
EXPECT SCATTERED ACTIVITY TO CONTINUE THROUGH LATE AFTERNOON.  THEN
BRIEF LULL IN CONVECTION BEFORE STRONG LOW LEVEL CONVERGENCE ALONG
COLD FRONT INTERACTS WITH DEEP MOISTURE TO PRODUCE NUMEROUS
CONVECTION BETWEEN 04Z AND 12Z.

FREEZING LEVEL ON THE LOW SIDE...AROUND 10K FEET...AND MORE VIGOROUS
UPDRAFTS LIKELY TO PRODUCE PEA SIZE HAIL.  CONVECTION STILL
ELEVATED...AND WITH PERSISTENT CLOUD COVER...DO NOT EXPECT ANY
SURFACE BASED CONVECTION WITH THIS WAVE.  ELEVATED INSTABILITY
LINGERS INTO THE EVENING.  LOW LEVEL SHEAR VALUES OF 25 TO 30 KNOTS
SO CAUTION ADVISED INTO THE EVENING.  STEEP LOW LEVEL LAPSE RATES IN
IMMEDIATE WAKE OF COLD FRONT COULD POTENTIALLY ALLOW BRIEF PERIOD OF
30 TO 35 KNOT GUSTS LATE TONIGHT AND EARLY THURSDAY MORNING.  3 HOUR
PRESSURE RISE OF 5MB.  FORTUNATELY...2K FT INVERSION SHOULD PREVENT
STRONGEST WINDS FROM MIXING TO SURFACE.

QUITE A BIT OF DISAGREEMENT BTWN GFS AND NAM-WRF IN LOCATION OF
BAROCLINIC ZONE ON FRIDAY AND SATURDAY.  LATEST GFS SOLUTION WAFFLES
BOUNDARY FARTHER NORTH...WHICH IS IN CONTRAST TO THE PREVIOUS GFS
RUNS...HOWEVER CANADIAN MODEL ALSO SHOWING THIS SOLUTION.  NAM-WRF
KEEPS BAROCLINIC ZONE FARTHER SOUTH IN CENTRAL IL/NORTHERN MO.
SHORT RANGE ENSEMBLE GUIDANCE ALSO FAVORING DRIER SOLUTION FOR
SOUTHERN WISCONSIN...SO FOR THE MOMENT WL CONTINUE DRY FORECAST FOR
SATURDAY BUT HANG ONTO SCHC WORDING DURING THE NIGHT.

FOR EXTENDED PERIOD FROM SATURDAY NIGHT THROUGH WEDNESDAY...EXTENDED
GUIDANCE IN REASONABLE AGREEMENT ON WEAKENING SHORT WAVE TROUGH FROM
SOUTHWEST CONUS EJECTING NORTHEAST INTO UPPER MIDWEST/NORTHERN
PLAINS LATER SUNDAY INTO MONDAY.  PRIOR TO EJECTION...BAROCLINIC
ZONE REMAINS ACTIVE JUST TO THE SOUTH OF WISCONSIN.  WILL NEED TO
WATCH FOR POSSIBLE CONVECTION BRUSHING SRN PORTIONS OF WISCONSIN
SATURDAY INTO SATURDAY NIGHT.  MEDIUM RANGE ENSEMBLE PERCENTAGE OF
MEASURABLE PRECIPITATION VALUES INCREASE TO 20 TO 30 PERCENT
SATURDAY NIGHT...BUT LARGER VALUES HOLD OFF UNTIL SUNDAY AFTERNOON
INTO MONDAY MORNING AS WEAKENING SHORT WAVE MOVES THROUGH UPPER
MIDWEST AND WESTERN GREAT LAKES.  GFS ENSEMBLE MEMBERS DIFFER IN
AMPLITUDE AND SPECIFIC TIMING OF WAVE...BUT MOST MEMBERS INDICATE
TROUGH MOVING THRU DURING THIS TIME FRAME.  SUBSIDENCE AND DRYING
RETURN FOR TUESDAY BUT APPEARS BENIGN WEATHER WILL ONCE AGAIN BE
BRIEF AS BOTH LONG RANGE GFS AND ECMWF SHOW UPSTREAM POTENT SHORT
WAVE POISED TO AFFECT THE REGION ON WEDNESDAY AND THURSDAY.

GFS 500HPA 5DAY MEANS CONTINUE TO SHOW ZONAL FLOW WITH ABOVE NORMAL
HEIGHTS THROUGH FIRST DAYS OF FORECAST PACKAGE BECOMING MORE
SOUTHWEST AS UPSTREAM LONG WAVE TROUGHING BEGINS TO AMPLIFY CENTERED
AT 00Z/28.  HENCE APPEARS UNSETTLED WEATHER TO CONTINUE THROUGH THE
END OF THE MONTH WITH TEMPERATURES REMAINING NEAR OR ABOVE SEASONAL
NORMAL.

&&

.AVIATION...SURFACE WARM FRONT LIFTING NORTH INTO CENTRAL WI HAS
ALLOWED WINDS TO TURN SOUTHERLY ACROSS SRN SECTIONS OF THE STATE.
CIGS/VSBYS BEHIND WARM FRONT GNERLLY IN THE IFR RANGE...ALTHOUGH
COULD SEE SOME OCCNL LIFR CONDITIONS AT TIMES.  EXPECT INITIAL AREA
OF CONVECTIVE ACTIVITY TO MOVE THROUGH SRN WI LATE THIS AFTN...WITH
MORE WIDESPREAD ACTIVITY ASSOCIATED WITH COLD FRONT TO AFFECT TAF
SITES BETWEEN 05Z AT 13Z. EXPECT SHARPLY REDUCED VSBYS/CIGS WITH ANY
TSTM ACTIVITY. COLD FRONT TO SWEEP ACROSS AFTER 15Z...WITH VFR
CONDITIONS BY 18Z.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MBK/MAF
Hazardous weather outlook, Mar 21, 6:54 PM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
654 PM CDT WED MAR 21 2007

WIZ046-047-051-052-056>060-062>072-230000-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
654 PM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS THIS EVENING WILL PRODUCE ISOLATED LARGE HAIL
UP TO 1 INCH...HEAVY DOWNPOURS OF RAIN AND CLOUD TO GROUND
LIGHTNING.

THERE WILL BE A BRIEF BREAK BEFORE ANOTHER LINE OF
SHOWERS AND THUNDERSTORMS ENTER SOUTH CENTRAL WISCONSIN LATE THIS
EVENING...AND SPREAD EAST INTO SOUTHEAST WISCONSIN. THESE STORMS
WILL ALSO BE CAPABLE OF PRODUCE ISOLATED LARGE HAIL HEAVY DOWNPOURS
OF RAIN AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...AND AGAIN SUNDAY AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SEVERE WEATHER ARE GREATLY APPRECIATED.

LMZ643>646-665-230000-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
654 PM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT. SCATTERED
THUNDERSTORMS WILL PRODUCE LARGE HAIL...HEAVY DOWNPOURS OF RAIN
AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL NOON THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...AND AGAIN SUNDAY AND
MONDAY.

REM

In the hours before

Local storm report, Mar 21, 5:18 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
518 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             1 N SAUK CITY           43.29N 89.73W
03/21/2007  M0.75 INCH       SAUK               WI   LAW ENFORCEMENT

            MEASURED 3/4 INCH DIAMETER HAIL ON HIGHWAY 78 NEAR SAUK
            CITY.

&&

WOOD
Local storm report, Mar 21, 5:52 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
552 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             4 SSW BROOKLYN          42.80N 89.40W
03/21/2007  M1.00 INCH       GREEN              WI   AMATEUR RADIO

            MEASURED 1.00 INCH DIAMETER HAIL 4 MILES SOUTH SOUTHWEST
            OF BROOKLYN.

&&

WOOD
Local storm report, Mar 21, 6:41 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
641 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             1 SW EDGERTON           42.83N 89.09W
03/21/2007  M1.00 INCH       ROCK               WI   TRAINED SPOTTER

            MEASURED 1.00 INCH DIAMETER HAIL ON SOUTHWEST SIDE OF
            EDGERTON. SOME ESTIMATED 1 1/4 INCH DIAMETER HAIL ALSO
            SEEN.

0625 PM     HAIL             1 S FORT ATKINSON       42.91N 88.84W
03/21/2007  M0.50 INCH       JEFFERSON          WI   LAW ENFORCEMENT

            MEASURED DIME SIZE HAIL JUST SOUTH OF FORT ATKINSON.

0630 PM     HAIL             2 N EVANSVILLE          42.81N 89.30W
03/21/2007  E0.88 INCH       ROCK               WI   LAW ENFORCEMENT

            ESTIMATED DIME TO NICKEL SIZE HAIL 2 MILES NORTH OF
            EVANSVILLE.

&&

WOOD

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 7:49 PM CDTSevere Thunderstorm WarningMKXWaukesha26 min
Mar 21, 8:01 PM CDTSevere Thunderstorm WarningMKXMilwaukee29 min
Mar 21, 8:20 PM CDTSevere Thunderstorm WarningMKXOzaukee25 min
Mar 21, 8:30 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine30 min
Mar 21, 10:12 PM CDTRiver Flood WatchMKXGreen, Rock19 hr
Mar 21, 10:12 PM CDTRiver Flood WatchMKXRacine24 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.